Tornadoes · United States · Missouri · 2019
EF2 tornado, Mosby to Excelsior Spgs, Missouri, May 28, 2019
From Mosby to Excelsior Spgs, this EF2 tornado ran 5.8 miles across Clay County on May 28, 2019, touching down at 7:58 PM CDT and reaching 400 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 28, 2019
- Touchdown
- 7:58 PM CDT (00:58 UTC)
- Lifted
- 8:20 PM CDT (01:20 UTC)
- On the ground
- 22 minutes
- Path length
- 5.8 miles (9.4 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clay County
- Touchdown point
- 39.342, -94.334
- Lift-off point
- 39.381, -94.237
- Record number
- 1905281858-01
The damage survey
13 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- 1/8 mile north of the road
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Widespread severe weather moved through the region on May 28. One supercell produced several tornadoes, including the Lawrence to Linwood, Kansas tornado. This storm then went on to produce an EF-2 tornado in northeastern Clay County and did damage to portions of Kearney, Missouri. Earlier in the day, through the morning and early afternoon hours several storms moved through northern Missouri causing widespread flash flooding.
The storm that produced the Lawrence to Linwood, Kansas tornado went on to produce another tornado near Kearney, Missouri. This storm produced mainly EF-0 and EF-1 damage; however one residence near the end of the tornado track displayed a failure out outer walls, indicating EF-2 damage. The tornado dissipated just west of the Clay and Ray County line.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS EAX issued a tornado warning for this county at 00:50 UTC, 8 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a tornado watch, issued at 18:56 UTC and running to 02:37 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:56 UTC | 02:37 UTC | Tornado Watch | EAX |
| 23:51 UTC | 00:30 UTC | Severe Thunderstorm Warning | EAX |
| 00:09 UTC | 00:38 UTC | Tornado Warning | EAX |
| 00:21 UTC | 00:45 UTC | Severe Thunderstorm Warning | EAX |
| 00:30 UTC | 06:30 UTC | Flash Flood Warning | EAX |
| 00:50 UTC | 01:15 UTC | Tornado Warning | EAX |
| 01:02 UTC | 01:30 UTC | Tornado Warning | EAX |
| 02:37 UTC | 06:10 UTC | Severe Thunderstorm Watch | EAX |
| 04:26 UTC | 14:08 UTC | Flood Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 28, 6:20 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 28, 6:20 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Tue May 28 2019
.Discussion...
Issued at 324 PM CDT TUE MAY 28 2019
The main concern with this forecast continues to be the potential
for severe weather, with large hail, damaging winds, and tornadoes
possible, and flash flooding likely.
Early in the day and ongoing convection has added a bit of a wrench
into the outlook for this afternoon. The storms that moved across
northern MO earlier today helped reinforce an existing boundary
and also lay down a new boundary in our northeastern zones.
Synoptically, a stationary front is draped along the Missouri
River valley. This front was likely reinforced by the outflow and
the colder post- storm airmass in northern MO. As a result, we
have temperatures ranging from the lower 60s in northern MO to
the upper 70s in our southern zones. These warm temperatures are
in spite of thick low to mid-level cloud coverage. Models seem to
be resolving the low clouds well and the 18Z KTOP sounding shows
that there is minimal inhibition in the warm sector. Forecast
soundings show this as well and the end result of the low clouds
is to basically weaken low level lapse rates. Above this layer,
steep lapse rates exist. Given the steep mid-level lapse rates,
large hail is expected with any storm throughout the forecast
area. The weaker low level lapse rates may limit the damaging
wind potential. The tornado risk will remain and will likely
increase as stronger low-level flow moves over the region. This
will enhance the low-level helicity values after 22/23Z.
Additionally, if any storm is able to move along the boundary, the
tornado risk will increase significantly. The problem is that the
boundary is oriented west to east and right moving supercell
motion is northeast. It's not out of the question but there's a
stronger possibility of storms crossing the boundary and briefly
interacting with it than anchoring to it.
For the flash flood potential, the underlying conditions are
obviously saturated with most rivers in flood across the forecast
area. Flash flood guidance is very low and any new convection
exacerbates the ongoing issues. Earlier today, storms that moved
through the northeastern portions of the forecast area produced over
2 inches of rain in a short period of time. This a a testament to
the very high precipitable water values in excess of 1.6" across
the area and overspreading the warm front. So storms that are
north of the front will still be capable of very heavy rainfall.
In fact, north of the front should see the most widespread
rainfall, another 1 to 2 inches expected from this afternoon
through tonight. There will likely be pockets of heavier rain,
depending on where storms track and whether they train or not.
Rain should move east of the area tomorrow morning. There may be
some lingering showers/storms after 12Z tomorrow but the heaviest
rains will have moved away. So the flash flood watch ending at 12Z
looks good for now. The only change was to add a county of rows
southward.
For Wednesday into Wednesday night, the Tuesday/Tuesday night
convection will help push the front south of the forecast area.
There may be some showers/storms in our far southern area, but it
looks like the heaviest rain will stay south of our area. Finger
crossed, we can start to dry out, at least for a few days.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM CDT TUE MAY 28 2019
Combination of VFR and MVFR conditions currently prevail across
the state line terminals, but strong and dangerous thunderstorms
are rolling across the region, and will continue to do so through
about 03Z. Surface winds are expected top generally stay from the
south, veering a little to the west by Wednesday morning. These
storms have been producing considerable severe weather, so have
included hail in the forecast for the terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Wednesday morning for KSZ102.
MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
011>017-020>025-032-033.
&&
Discussion...CDB
Aviation...CutterHazardous weather outlook, May 28, 4:29 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue May 28 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue May 28 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread severe storms are possible this afternoon and evening. Hazards include strong to damaging winds, large hail, and a few possible tornadoes. Flash flooding is possible tonight into Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms capable of producing large hail and strong wind gusts are possible Wednesday afternoon and evening before dry conditions return to the area late Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 28, 5:30 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLOOD ROSENDALE 40.05N 94.83W
05/28/2019 ANDREW MO PUBLIC
MO HWY 48 CLOSED IN BOTH DIRECTIONS ON THE
WEST SIDE OF ROSENDALE.
&&
SGALocal storm report, May 28, 5:43 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 ENE PRINCETON 40.41N 93.54W
05/28/2019 M0.70 INCH MERCER MO TRAINED SPOTTER
&&
MMSSpecial weather statement, May 28, 5:49 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Tue May 28 2019
KSZ025-102-MOZ011-282330-
Doniphan KS-Atchison KS-Holt MO-
549 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONIPHAN...NORTH CENTRAL
ATCHISON AND SOUTH CENTRAL HOLT COUNTIES UNTIL 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Everest, or 8 miles northeast of Horton, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highland, White Cloud, Denton, Severance, Huron, Leona, Iowa Point,
Fanning and Bendena.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.
LAT...LON 3965 9534 3997 9534 4000 9532 4000 9531
4001 9531 3988 9503 3961 9528 3965 9537
TIME...MOT...LOC 2249Z 215DEG 44KT 3974 9540
BarhamLocal storm report, May 28, 5:52 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM FLASH FLOOD PRINCETON 40.40N 93.59W
05/28/2019 MERCER MO EMERGENCY MNGR
&&Local storm report, May 28, 6:37 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD PRINCETON 40.40N 93.59W
05/28/2019 MERCER MO TRAINED SPOTTER
2.5 INCHES RAIN...BUSINESSES FLOODED.
&&
LAFLINLocal storm report, May 28, 7:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TORNADO 3 SW MAYWOOD 39.11N 94.84W
05/28/2019 WYANDOTTE KS STORM CHASER
TREE RIPPED OUT OF GROUND AND HWY SIGN
CRUMPLED LIKE PAPER ON INTERSTATE 70 NEAR
BONNER SPRINGS.
&&
PPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 00:00Z
1.0 hours before the tornado, 123 km from the path. May 29, 2019.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 1301 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.6
- 0-3 km lapse rate
- 5.0 K/km
Topeka, KS (KFOE), 12:00Z
11.0 hours after it, 123 km from the path. May 29, 2019.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -249 J/kg
- Surface CAPE
- 33 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.4 K/km
The radar
The Pleasant Hill radar (KEAX), 61 km away, was scanning. The volume nearest the touchdown began at 00:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:57 UTC | FUNNEL CLOUD | 5 W Kearney | Clay, MO | FUNNEL CLOUD SPOTTED FROM HWY 92 WEST. FUNNEL HAS SINCE DISSIPATED BUT WALL CLOUD REMAINS. |
| 01:03 UTC | FLASH FLOOD | 2 Se Smithville | Clay, MO | 12 INCH DEEP WATER FLOWING ACROSS HIGHWAY 92, EAST OF SMITHVILLE AT TILLMAN ROAD. |
| 01:05 UTC | FUNNEL CLOUD | 1 N Mosby | Clay, MO | LARGE ROTATING WALL CLOUD WITH POSSIBLE FUNNEL NORTH OF MOSBY. |
| 01:06 UTC | TORNADO | 3 Ese Kearney | Clay, MO | TORNADO CONFIRMED EAST OF KEARNEY. |
| 01:09 UTC | TORNADO | Kearney | Clay, MO | DANGEROUS TORNADO OBSERVED BY OFF-DUTY NWS METEOROLOGIST EAST OF KEARNEY. |
| 01:10 UTC | TORNADO | 2 Se Kearney | Clay, MO | MAJOR HOUSE DAMAGE. ADDITIONALLY, ROADWAYS ARE BLOCKED BY DOWNED TREES POWER LINES. |
| 01:10 UTC | TORNADO | 2 Se Kearney | Clay, MO | NWS STORM DAMAGE SURVEY TEAM CONFIRMED AN EF-2 TORNADO, WITH MAXIMUM WINDS OF 115 MPH AND A MAXIMUM WIDTH OF 400 YARDS, OCCURRED TUESDAY EVENING; BEGINNING 2 TO 3 MILES SOUTH AND SOUTHEAST OF KEARNEY, MO AND ENDING ABOUT |
| 01:10 UTC | TORNADO | 2 Wnw Excelsior Springs | Clay, MO | MAJOR HOUSE DAMAGE. ADDITIONALLY, ROADWAYS ARE BLOCKED BY DOWNED TREES AND POWER LINES. |
| 01:10 UTC | TORNADO | 3 Nw Excelsior Springs | Clay, MO | SIGNIFICANT TREE DAMAGE ALONG HIGHWAY 92 NEAR RA WITH TREES 8 TO 12 INCHES IN DIAMETER UPROOTED. DAMAGE TO SHUTTERS AND MINOR ROOF DAMAGE TO HOUSES AS WELL AS TO OUTBUILDINGS. |
| 01:40 UTC | FUNNEL CLOUD | Orrick | Ray, MO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 28, 2019
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 2:30 AM EDT | EF0 | Vinton, OH | 0.1 | 100 | $10,000 | ||
| May 28 | 3:45 PM EDT | EF0 | Indiana, PA | 0.3 | 30 | |||
| May 28 | 4:50 PM EDT | EF1 | Bradford, PA | 3.2 | 200 | $20,000 | ||
| May 28 | 4:06 PM CDT | EF0 | Vermilion, IL | 0.2 | 10 | |||
| May 28 | 4:15 PM CDT | EF0 | Ellis, KS | 0.1 | 25 | |||
| May 28 | 5:52 PM EDT | EF2 | Berks, PA | 3.1 | 400 | $25,000 | ||
| May 28 | 5:10 PM CDT | Unrated | Osage, KS | 0.5 | 25 | |||
| May 28 | 6:10 PM EDT | EF0 | Wyoming, PA | 1.6 | 75 | 1 | $20,000 | |
| May 28 | 6:18 PM EDT | EF1 | Lackawanna, PA | 0.8 | 125 | $25,000 | ||
| May 28 | 5:20 PM CDT | EF2 | Russell, KS | 24.4 | 880 | $150,000 | ||
| May 28 | 5:49 PM CDT | EF2 | Osage, KS | 10.7 | 200 | 12 | ||
| May 28 | 3:55 PM PDT | EF0 | Klamath, OR | 0.0 | 10 | |||
| May 28 | 6:05 PM CDT | EF4 | Lawrence–Linwood tornado, KS | 29.1 | 1,760 | 4 | $26 million | |
| May 28 | 6:40 PM CDT | Unrated | Ellis, KS | 1.3 | 50 | |||
| May 28 | 8:30 PM EDT | EF1 | Sussex, NJ | 1.3 | 350 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.